Why have I been told to have escitalopram and citalopram?
Q: I am 29 years old and weigh 80 kg with a height of 165 cms. My problem first started three years back. I had giddiness for about for 2-3 days so a CT scan was done, which was normal but in EEG -pressure on vein occurred. As per the doctor I have problem due to chemical changes in neurotransmitter but there is no sign of epilepsy. Nobody in my family has suffered from this problem. I have a problem of giddiness, sweating, headache, body ache and other problems. I started medication with sodium valproate but it was having side effects like weight gain. At present I am taking escitalopram and citalopram but still I am facing problems like giddiness and pain in the head. Please advise me on what to do? Is there any other treatment for this?
A:Unless a firm and accurate diagnosis of your illness is made, medicines are not going to be of any help. They can make matters worse. There is also a risk of developing drug dependence. Regarding your EEG, there is nothing called 'pressure on vein'. If the diagnosis of epilepsy was not made, then there was no point in giving you sodium valproate. It has many side effects, some of them quite serious, on liver. Escitalopram and citalopram are similar; they are never given at the same time. Both these medicines are meant for major Depression (not early or minor depression) and Panic Disorders. Their side effects include: worsening of depression (instead of reducing depression), suicidal tendency, dizziness (you are already suffering from dizziness), muscle ache (you are already suffering from body ache), sexual dysfunction, fatigue, agitation, emotional lability, etc. I suggest you get a firm diagnosis made by consulting a local physician.